Results 1 to 10 of 10

Thread: Medication For AD?

  1. #1

    Medication For AD?

    (I'm a T-2 complete, 2 1/2 years post)

    Recently, I've been experiencing severe headaches from AD when my bladder seems to reach max capacity. (About 600ml) The headaches are so severe that I can barely function. Does anyone know of an immediate pressure reliever? Heck, I'd take something just to minimize the effects....anything would be better.

    My main problem is that I cant regulate my cathing amounts. I could drink the exact same thing on four different days, sitting upright in my chair, cathing at the same times, and I'd get different amounts (at the same relative times throughout the day) each time. Some days all of my fluid goes to me legs and others it doesn't. Somedays I'll cath only to get another 600ml of VERY clear urine out of my bladder (After a headache ensues!!!!) two hours later!

    I don't want to use a foley yet, but I can't be rolling out of a court room during a trial, because 'I have to pee' LOL

    Any help is appreciated!
    Dave
    Dave

  2. #2
    I would first check for a UTI, sometimes when your bladder is more irritated with a UTI, you exerience more AD.
    In terms of treatment, the first choice is always to relieve the cause- in your case catheterize. In your case that may be tough in a courtroom.
    Also, because it is inconsistent in terms of when it occurs, prophylactic treatment is a tough call. Also, prevention is better for your health than treatment.
    So, with all that said and if you have no UTI, options: 1)insert a foley for short term use, 2) medications for treatment of AD- nitropaste can decrease blood pressure and therefore decrease the headache related to AD or Nifedipine-sublingual to decrease the blodd pressure as well.

    My biggest concern though is that I want the symptoms prevented not just treated. I would look at prevention options not just treatment.

    JM

  3. #3
    Thanks JM, I'm looking for the root of the problem but in the meantime this is killing me!

    "medications for treatment of AD- nitropaste can decrease blood pressure and therefore decrease the headache related to AD or Nifedipine-sublingual to decrease the blodd pressure as well"

    Are these meds that are taken as a preventative measure or something you take as the headaches come on? Also, my blood pressure normally runs around 90/55. What is a dangerous low? and will those meds take me close to that?

    Don't get me wrong, I'd rather be lightheaded than get those thumping headaches, just wondering where the bottom should be.

    Thanks!
    Dave
    Dave

  4. #4
    Herco16,

    I suggest that you do not use drugs to deal with AD that is due to an overfull bladder. It can lead to dangerous situations for you. If, for example, if you use nitro paste or an anti-hypertensive drug and then catheterize, you may end up dangerously hypotensive (low blood pressure).

    The answer to the situation is to leave a foley catheter in or a suprapubic catheter to relieve the volume to drain the bladder until you find a way to resolve the situation. The blood pressure response to a full bladder is very hard to control with drugs because it is a very powerful reflex.

    A blood pressure of 90/55 is on the borderline of low. It should not go much lower than this or you will start feeling faint. Pressure that exceed 200/100 may be dangerous.

    Wise.

    Quote Originally Posted by Herco16
    Thanks JM, I'm looking for the root of the problem but in the meantime this is killing me!

    "medications for treatment of AD- nitropaste can decrease blood pressure and therefore decrease the headache related to AD or Nifedipine-sublingual to decrease the blodd pressure as well"

    Are these meds that are taken as a preventative measure or something you take as the headaches come on? Also, my blood pressure normally runs around 90/55. What is a dangerous low? and will those meds take me close to that?

    Don't get me wrong, I'd rather be lightheaded than get those thumping headaches, just wondering where the bottom should be.

    Thanks!
    Dave

  5. #5
    Dr. Young,

    Thanks for the quick response!

    "The answer to the situation is to leave a foley catheter in or a suprapubic catheter to relieve the volume to drain the bladder until you find a way to resolve the situation. The blood pressure response to a full bladder is very hard to control with drugs because it is a very powerful reflex."


    I was afraid you'd say this. I wish a good urologist was easy to find!

    Dave
    Dave

  6. #6
    bp 90/60 normal for me (was once 70/52, they asked if i felt ok...). during AD, it can be 130/90 and the ER ppl think i'm fine! lol. NOT! anyway, why not get a bp wrist cuff? monitor your bp. get some nitropaste as that can be wiped off as your bp goes down. but mainly, seek the source, of course.

  7. #7
    Thanks Cass, I have monitored my B/P during an episode of AD and it has gone as high as 240/210 and my pulse drops to 30-32 bpm. Its probably gone higher than that a few other times, but I couldn't function enough to get the cuff on. It comes on very suddenly and takes hours to go away, even after cathing.

    I'm going to go with a Foley as a short term solution.

    Dave
    Dave

  8. #8
    Adalat = nifedipine (Procardia). This drug is not really safe for routine use and should be limited to use for AD crisis.

    (KLD)

  9. #9
    It has been known for over 10 years that nifedpine should NOT be used as a routine medication for the control of hypertension. There are specific FDA warnings advising against this. Its use for this has been associated with an unacceptable level of sudden deaths. At my hospital it was taken off the formulary for that reason. Its only approved use at our hospital is for the management of autonomic dysreflexia crisis. There are many other safer and better drugs for chronic hypertenison.

    Taking any drug just to block symptoms of AD is also dangerous. AD symptoms warn you that something is wrong with your body. Blocking these messages can put you at risk for not being aware of a potentially life threatening condition.

    http://query.nytimes.com/gst/fullpag...52C0A960958260

    http://www.highbeam.com/library/docF...08727B71067507

    http://pharminfo.8media.org/pubs/msb/ccb_hrt.html

    (KLD)

  10. #10
    Taking routine nifedipine is not a good idea. It is associated with sudden cardiace arrest, which is why it is no longer recommended for use for treatment of hypertension. If you are having AD with bowel care, it would be much safer to use nitropaste (which can be removed when bowel care is completed) and/or 2% lidocaine jelly lubricant for AD management.

    I was assuming that this person was not ejaculating daily or more often. If he is, I would NOT recommend that he use nifedipine for AD management.

    (KLD)

Similar Threads

  1. Replies: 12
    Last Post: 05-22-2009, 01:59 PM
  2. Medication And Heat
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 07-18-2003, 11:19 AM
  3. Replies: 0
    Last Post: 05-24-2002, 10:14 AM
  4. Replies: 0
    Last Post: 05-21-2002, 01:00 PM
  5. Replies: 0
    Last Post: 12-17-2001, 09:17 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •